Pseudomembranous colitis is a medical condition that involves the inflammation of the large intestine. It is related to antibiotic usage leading to proliferation of the bacterium called Clostridium difficile (C. diff.) in the lining of the intestines. This in turn causes the large intestine to swell.
About pseudomembranous colitis
Pseudomembranous colitis is a medical condition that causes inflammation of the large intestine. If you have stayed in the hospital recently and been on antibiotics, you have a high chance of developing it. Specific antibiotics such as penicillin, clindamycin, fluoroquinolones, and cephalosporins cause the bacteria to infect the intestinal lining.
It is diagnosed by taking a sample of your feces to analyze the presence of the bacteria. Your doctor may also use a sigmoidoscope to view your large intestine to check for the presence of bacteria.
Symptoms and causes of pseudomembranous colitis
The symptoms of include the following:
- Watery stool
- Loss of appetite
- Tender feeling in your stomach
- Bloody stool
There are numerous bacteria in your colon in a naturally healthy balance, but antibiotics and other medications can upset this balance. Pseudomembranous colitis occurs when certain bacteria — usually C. difficile outgrow other bacteria that normally keep them in check.
The following factors may upset the balance of the good vs harmful bacteria in the colon:
- Antibiotics such as penicillin, clindamycin, fluoroquinolones, and cephalosporins.
- Diseases such as Crohn’s disease and ulcerative colitis can increase the risk of developing Pseudomembranous Colitis.
- Recent stay at a hospital
When to see a doctor?
If you experience symptoms such as watery stool, bloody stool after taking antibiotics, pus in your stool, or fever, please visit the doctor nearest to you.
Preventing Pseudomembranous Colitis
Taking simple preventative measures can reduce the risk. These include,
- Washing hands: Healthcare workers and nurses should wash their hands with soap and warm water to prevent another person from contracting the disease.
- Precautionary contact: Patients diagnosed with pseudomembranous colitis should be kept in isolation from others. Hospital workers and families visiting the patient should wear disposable gowns and gloves.
- Avoid excessive use of antibiotics: Many antibiotics such as penicillin can cause this bacteria to develop. Unless necessary, antibiotics should be taken in a restricted manner only under the supervision of a qualified doctor.
Risk factors and complications associated with pseudomembranous colitis
There are a few factors that make a person more vulnerable, which are:
- Taking unnecessary antibiotics
- Weak immune system
- Going through chemotherapy
- 65 years or older
- Having diseases such as Crohn’s disease, colon cancer, ulcerative colitis
- Undergoing intestinal surgery
A few complications that may arise are:
- Kidney failure
- Perforation in your large intestine
- Toxic colon
- Untreated C. difficile infection may quickly progress to cause fatality
What are the treatment options?
Pseudomembranous colitis is treated with antibiotics that target the bacteria Clostridium difficile. These antibiotics are Metronidazole, Vancomycin, or Fidaxomicin. The doctor will prescribe any one of these antibiotics for a period of 14 days.
Pseudomembranous colitis is a medical condition that involves the inflammation of the large intestine. It usually happens after an intake of antibiotics that cause an overgrowth of the bacteria Clostridium difficile (C. diff) to infect the lining. This in turn causes the large intestine to get inflamed. It is treated by administering antibiotics that target the Clostridium difficile (C. diff) bacteria for a period of 14 days.
Frequently Asked Questions (FAQs)
Can pseudomembranous colitis occur again?
Yes, it can recur. In such a case, it needs prompt medical attention
How long does it take for a person to recover from pseudomembranous colitis?
It takes around 14 days to recover from pseudomembranous colitis.
Is pseudomembranous colitis easily treatable?
Yes, pseudomembranous colitis can be treated with a set of antibiotics.